Georgia, 2022

Tornadoes and Winter Storm in Georgia, January 2 to 3, 2022

January 2 to 3, 2022 · NWS FFC · 27 events in 19 counties and zones

Showers and thunderstorms affected much of the area ahead of a strong storm system and associated cold front. Some of the storms became severe with damaging winds and a few tornadoes, mainly on January 2nd.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$414,000
Crop damage
$3,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Showers and thunderstorms affected much of the area ahead of a strong storm system and associated cold front. Some of the storms became severe with damaging winds and a few tornadoes, mainly on January 2nd. In the colder air behind the front, rain mixed with and eventually changed over to snow across parts of north Georgia (generally north of I-20/I-85) late on the 2nd and into January 3rd, with a dusting to up to 4 inches of snowfall (mainly across the higher elevations of far north GA). On the back side of this storm system, strong post-frontal winds of 30-50 mph occurred during the early morning hours of January 3rd. Numerous reports of downed trees and powerlines occurred with several injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 2, 6:44 AM EST, 12 minutes earlier.

Area forecast discussion, Jan 2, 6:44 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
644 AM EST Sun Jan 2 2022

.PREV DISCUSSION... /Issued 406 AM EST Sun Jan 2 2022/

SHORT TERM /Today through Monday/...

Deep Gulf moisture remains across the area with southwest flow
continuing ahead of the cold front beginning to enter northwest
Georgia early this morning. Temperatures ahead of the front remain
in the lower to mid 70s, with dewpoint temperatures in the low er to
mid 60s.

Ahead of the surface front a line of convection is slowly sagging to
the south and southeast with the line of convection entering
northern portions of the Atlanta metropolitan areas currently.
Expect the convection to move through southern metropolitan Atlanta
areas and Athens through 10 am and move into central Georgia by late
morning and early afternoon, exiting east central Georgia towards
midnight. Central Georgia remains under a marginal threat for
severe weather this afternoon where the atmosphere will remain
strongly sheared and unstable. The main threats will be strong to
damaging winds, but cannot rule out an isolated tornado. With the
already wet soils from recent heavy rains, locally heavy
rainfall could produce flash flooding as well.

By this evening wraparound moisture will spread additional showers
across portions of north and central Georgia.  Models are coming
into good agreement as far as cutting the upper low across north
Georgia around midnight.  Models are now trekking the upper low
further south across north Georgia.  Between CAA already
infiltrating the area and the upper low, expect a transition to
light rain/snow showers and to a period of all snow across portions
of north Georgia between 2-8am tomorrow morning. Portions of the
north Atlanta metropolitan area could see a dusting of snow -
generally less than 0.25 inch with the higher elevations could see
up to 2 inches. As the upper low pulls away from the area Monday,
skies will clear with good sunshine expected across much of the area
by mid to late morning, so any snow should melt quickly.

Temperatures today will hold steady or warm slightly behind the
fronts, with colder than normal temperatures expected tonight and
tomorrow.

Atwell

LONG TERM /Monday Night through Saturday/...

The beginning of the long term forecast brings us a reprieve from
the busy weather we started the year with. As the low pressure
system moves off the coast of New England, high pressure begins to
build back in at the surface. Max daily temperatures return to more
seasonal ranges with highs in the 40s and 50s for the extended
period. Low temperatures from the upper 20s to 30s on Tuesday follow
a general warming trend through Thursday when the next disturbance
sweeps through the forecast area. While the surface flow ahead of
the trough is primarily easterly, the airmass does not recover much
in terms of moisture (PWATS still trending ~0.8-1.0") and total
rainfall amounts remain between 0.25-0.5" primarily north of the I-
20 corridor. Temperatures plummet (widespread 20s primarily along
and north of the I-85 corridor) behind the cold front Thursday night
into Friday morning. As such, this system will need to be monitored
for any winter precipitation potential. At this time there is some
uncertainty over timing of the frontal feature and moisture amounts
to be able to dig into those details confidently. We return to quiet
and dry conditions at the end of the long term forecast period.

KAL

AVIATION...
06Z Update...
MVFR at TAF sites will prevail with patchy IFR possible just
ahead of the convection moving through the ATL are and AHN TAF
sites between 11-18Z and the CSG/MCN TAF sites 16-24Z. Light
Showers will be possible again after 00z all TAF sites.
Cigs/Visibility will remain mostly MVFR through 22-24Z with IFR
through the overnight hours. Winds will be SW near 10-15kts with
gusts to 25-30 kts with W winds at 5-10kts as the front moves
through and NW winds with speeds of 10kts and gusting to
20-30kts after 02Z.

//ATL Confidence...06Z Update...
Medium confidence on CIGs, medium to high confidence all other
elements.

Atwell

&&

.AVIATION...
12Z Update...
TAF sites are a mixed of MVFR/VFR as convection moving through
the ATL area and AHN TAF sites currently. Convection should
continue off and on through 22Z with best timing for CSG/MCN sites
between 18-24Z. Light Showers will be possible again after 00z
all TAF sites. Cigs/Visibility will remain mostly MVFR/VFR
through 22-24Z with CIGs deteriorating to IFR after 02Z. Winds
will be SW near 10-15kts with gusts to 25kts through 20-22Z, then W
winds at 5-10kts should prevail as the front moves through and NW
winds with speeds of 10kts and gusting to 20-30kts after 02Z.

//ATL Confidence...12Z Update...
Medium to high confidence all elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  38  52  30 /  90  90  30   0
Atlanta         66  34  44  31 /  90  80  10   0
Blairsville     62  28  41  25 /  60  90  20   0
Cartersville    64  32  43  27 /  70  90  10   0
Columbus        70  36  50  32 / 100  70   0   0
Gainesville     65  36  48  31 /  80  90  20   0
Macon           72  39  52  32 / 100  80   5   0
Rome            65  33  45  27 /  60  90  10   0
Peachtree City  66  34  46  28 /  90  80   5   0
Vidalia         78  44  54  34 /  90  80   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 9 AM EST Monday
for the following zones: Catoosa...Chattooga...Dade...Dawson...
Fannin...Floyd...Gilmer...Gordon...Lumpkin...Murray...Pickens...
Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...Atwell
LONG TERM....KAL
AVIATION...Atwell
Hazardous weather outlook, Jan 2, 5:09 AM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
509 AM EST Sun Jan 2 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
509 AM EST Sun Jan 2 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A line of showers and thunderstorms will move across portions of
north and central Georgia today. Some of the storms could become
strong to severe. The primary threats will be damaging wind gusts,
periods of heavy rain, and isolated brief tornadoes.

A Winter Weather Advisory is in effect from midnight tonight to
9AM Monday for portions of far North Georgia. Rain showers
transitioning to snow are possible beginning tonight. Slow down
and use caution when driving as roads may be hazardous.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Snow showers are possible through early Monday morning,
especially in areas of high terrain in the north Georgia
mountains.

Up to two inches of snow are possible and winds could
gust as high as 35 mph at elevations above 2000 feet. Snow
accumulations of up to one inch are possible elsewhere. Please
use caution when driving as roads may become slick.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for today across portions of
north and central Georgia.

In the hours before

Special weather statement, Jan 2, 5:14 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
514 AM EST Sun Jan 2 2022

GAZ033-034-042>045-052>055-021045-
Fayette GA-North Fulton GA-Douglas GA-Clayton GA-Coweta GA-
Carroll GA-DeKalb GA-Gwinnett GA-Heard GA-South Fulton GA-
514 AM EST Sun Jan 2 2022

...Strong thunderstorms will impact portions of southern DeKalb,
northern Fayette, southeastern Carroll, southeastern Douglas, south
central Gwinnett, north central Heard, northwestern Coweta, Fulton
and northern Clayton Counties through 545 AM EST...

At 514 AM EST, a line of strong thunderstorms was along a line
extending from Atlantic Station to Lowell, and moving east at 50 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Atlanta, Decatur, Fayetteville, Jonesboro, Peachtree City, East
Point, Union City, Forest Park, Riverdale, College Park, Fairburn,
Clarkston, Tyrone, Morrow, Hapeville, Stone Mountain, Palmetto,
Avondale Estates, Lake City and Lithonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3340 8518 3383 8444 3380 8399 3365 8420
      3365 8422 3363 8423 3365 8425 3365 8428
      3361 8426 3342 8451
TIME...MOT...LOC 1014Z 262DEG 43KT 3380 8443 3345 8503

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 2, 5:51 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
551 AM EST Sun Jan 2 2022

GAZ066-021115-
Troup GA-
551 AM EST Sun Jan 2 2022

...Strong thunderstorms will impact portions of Troup County through
615 AM EST...

At 551 AM EST, a line of strong thunderstorms was along a line
extending from near Wares Crossroads to near Ridge Grove, and moving
east at 40 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
LaGrange, West Point, Hogansville, Mountville, Cannonville, Louise,
State Line Park, Abbottsford, Piedmont Heights, Harrisonville,
Hillcrest, Big Springs, Wares Crossroads, Baughs Crossroads, Smiths
Crossroad, Long Cane and Jones Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3317 8507 3318 8505 3319 8504 3323 8491
      3322 8486 3287 8486 3287 8519 3313 8524
TIME...MOT...LOC 1051Z 256DEG 33KT 3314 8512 3289 8551

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 2, 6:11 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
611 AM EST Sun Jan 2 2022

GAZ066-067-078-021145-
Harris GA-Troup GA-Meriwether GA-
611 AM EST Sun Jan 2 2022

...Strong thunderstorms will impact portions of northwestern
Meriwether, Troup and northwestern Harris Counties through 645 AM
EST...

At 610 AM EST, a line of strong thunderstorms was along a line
extending from near Abbottsford to near Denson, and moving east at 55
mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
LaGrange, West Point, Hogansville, Lone Oak, Mountville, Cannonville,
Louise, State Line Park, Abbottsford, Piedmont Heights, Hillcrest,
Big Springs, Wares Crossroads, Jones Crossroads, Baughs Crossroads,
Smiths Crossroad, Whitesville-Pine Lake, Long Cane and Saint Marks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3320 8486 3319 8486 3320 8485 3322 8479
      3281 8493 3279 8515 3281 8517 3283 8517
      3285 8515 3286 8519 3309 8523
TIME...MOT...LOC 1110Z 250DEG 47KT 3307 8515 3289 8529

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jan 2, 6:33 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
633 AM EST Sun Jan 2 2022

GAZ053-054-056-057-067-068-070-021200-
Fayette GA-Lamar GA-Coweta GA-Spalding GA-Meriwether GA-Pike GA-
Henry GA-
633 AM EST Sun Jan 2 2022

...Strong thunderstorms will impact portions of Spalding,
southeastern Fayette, northeastern Meriwether, northern Pike,
southwestern Henry, southeastern Coweta and northwestern Lamar
Counties through 700 AM EST...

At 633 AM EST, a line of strong thunderstorms was along a line
extending from Turin to Rocky Mount, and moving east at 45 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Griffin, Zebulon, Peachtree City, Hampton, Senoia, Milner, Brooks,
Williamson, Turin, Orchard Hill, Haralson, Woolsey, Sunny Side, East
Griffin, Starrs Mill, Walker Mill, Hollonville, Rover, Luella and
Highland Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3332 8468 3336 8439 3335 8435 3336 8435
      3338 8418 3326 8412 3309 8416 3313 8469
TIME...MOT...LOC 1133Z 262DEG 38KT 3331 8463 3317 8464

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 2, 6:36 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
636 AM EST Sun Jan 2 2022

GAZ066-067-078-021200-
Harris GA-Troup GA-Meriwether GA-
636 AM EST Sun Jan 2 2022

...Strong thunderstorms will impact portions of southwestern
Meriwether, southeastern Troup and northern Harris Counties through
700 AM EST...

At 635 AM EST, a line of strong thunderstorms was along a line
extending from West Point to near Beans Mill, and moving east at 55
mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Hamilton, West Point, Pine Mountain, F.d. Roosevelt State Park,
Durand, Jones Crossroads and Whitesville-Pine Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3288 8518 3294 8469 3271 8481 3270 8512
      3272 8512 3274 8511 3274 8513 3276 8514
      3277 8514 3278 8512 3281 8517 3283 8517
      3285 8515 3286 8519
TIME...MOT...LOC 1135Z 260DEG 48KT 3287 8516 3272 8524

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 2, 6:38 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
638 AM EST Sun Jan 2 2022

GAZ067-068-021215-
Meriwether GA-Pike GA-
638 AM EST Sun Jan 2 2022

...Strong thunderstorms will impact portions of central Meriwether
and southwestern Pike Counties through 715 AM EST...

At 638 AM EST, a line of strong thunderstorms was along a line
extending from Mountville to near Baughs Crossroads, and moving east
at 40 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Greenville, Woodbury, Molena, Gay, Stovall, Harris City, Odessadale
and Imlac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3310 8483 3313 8469 3311 8446 3297 8452
      3297 8453 3296 8452 3292 8486 3299 8487
TIME...MOT...LOC 1138Z 265DEG 34KT 3305 8486 3289 8497

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 40 km away, was scanning. The volume nearest the first event began at 11:54 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 9 strong wind, 3 winter weather, 2 tornado, 1 winter storm. Local standard time, as filed.

Thunderstorm Wind, Meriwether

When
January 2, 6:56 AM EST to 7:01 AM EST
Where
Meriwether County, 0.58 mi W of Carrolls
Measured
48 kt (55 mph) estimated gust
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
33.000, -84.580

Several trees down and along Jones Mill Road.

Thunderstorm Wind, Wilkinson

When
January 2, 8:55 AM EST to 9:00 AM EST
Where
Wilkinson County, 2.38 mi NNE of Ivey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.950, -83.260

Trees and powerlines down along with some tops of trees twisted or snapped. Tin roof blown off storehouse.

Thunderstorm Wind, Crisp

When
January 2, 4:05 PM EST to 4:10 PM EST
Where
Crisp County, 1.81 mi SE of Wenona
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.880, -83.750

Tree reported down at on Hwy 41 near the intersection with Cofer Rd East.

Thunderstorm Wind, Wilcox

When
January 2, 4:22 PM EST to 4:27 PM EST
Where
Wilcox County, 1.36 mi ESE of Rochelle
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.940, -83.430

Damage reported to bleachers and backstop at the Wilcox county recreation department on County Farm Rd.

Thunderstorm Wind, Wilcox

When
January 2, 4:22 PM EST to 4:27 PM EST
Where
Wilcox County, 0.91 mi SE of Rochelle
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.940, -83.440

Several trees reported down in the area between East County Farm Rd, American Legion Rd, and Hwy 215.

Thunderstorm Wind, Laurens

When
January 2, 4:55 PM EST to 5:00 PM EST
Where
Laurens County, 0.58 mi W of Dexter
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.430, -83.060

Several trees and powerlines reported down around the community of Dexter.

Thunderstorm Wind, Laurens

When
January 2, 4:55 PM EST to 5:00 PM EST
Where
Laurens County, 2.71 mi WSW of Chappells Mill
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.630, -83.090

Multiple trees and powerlines reported down along Old Macon Rd.

Thunderstorm Wind, Laurens

When
January 2, 5:24 PM EST to 5:29 PM EST
Where
Laurens County, 1.75 mi W of Cedar Grove
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.250, -82.910

Tree reported down along Hwy 46 and S Hwy 441.

Tornado, Wilcox

When
January 2, 5:27 PM EST to 5:28 PM EST
Where
Wilcox County, 2.31 mi WNW of Sibbie to 2.2 mi NW of Sibbie
Rating
EF0
Path length
0.52 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
31.866, -83.335

A very brief tornado touched down along GA Hwy 215 South and|Falcon Circle, about 8 miles south of Abbeville during the late|afternoon hours of Sunday, January 2nd. The tornado, which showed|a very weak debris signature from KJGX snapped and uprooted|several large pines on within the Falcon Circle area,|particularly near the south entrance/exit off 215. In addition to|tree damage, a medium-sized shed was destroyed along with some|tin from the roof of one of the homes being pulled off. No other|damage was seen beyond Falcon Circle which gets into a very rural|area with no road access to the northeast. [1/2/22: Tornado #1, County #1/1, EF-0, Wilcox, 2022:001].

Thunderstorm Wind, Laurens

When
January 2, 5:30 PM EST to 5:35 PM EST
Where
Laurens County, 1.75 mi W of Cedar Grove
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.250, -82.910

Tree reported down near the intersection of Hwy 46 and S Hwy 441.

Thunderstorm Wind, Laurens

When
January 2, 5:30 PM EST to 5:35 PM EST
Where
Laurens County, 0.69 mi N of Dublin
Measured
48 kt (55 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.540, -82.900

Numerous trees and powerlines reported down in and around the city of Dublin.

Thunderstorm Wind, Laurens

When
January 2, 5:34 PM EST to 5:39 PM EST
Where
Laurens County, 2.38 mi SSW of Dublin
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.500, -82.920

Tree reported down along McLendon Rd and Greg Couey Rd.

Thunderstorm Wind, Laurens

When
January 2, 5:40 PM EST to 5:45 PM EST
Where
Laurens County, 2.23 mi SW of Tuckers Crossroad
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.680, -82.900

Tree reported down along the 2000 block of Buckeye Rd.

Tornado, Toombs

When
January 2, 7:00 PM EST to 7:01 PM EST
Where
Toombs County, 1.86 mi SSE of Vidalia to 1.72 mi SW of Charles
Rating
EF0
Path length
0.42 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.197, -82.403

A very brief QLCS tornado hit the south side of Vidalia around|7PM on Sunday, January 2nd. The tornado did the most damage to|one of the Vidalia fire station's off of Aimwell Road. The garage|doors were blown inward and outward along with a portion of the|roof and siding pulled off. Debris was thrown about 200 yards|downstream from this point where additional trees were seen|snapped or uprooted. Some minor roof damage along with a few more|trees down were noted along South Gate Blvd and Katherine Drive.|No other damage was seen beyond this point. [1/2/22: Tornado #2, County #1/1, EF-0, Toombs, 2022:002].

Winter Weather, Pickens

When
January 2, 11:00 PM EST to January 3, 3:00 AM EST
Where
Pickens forecast zone
Reported by
Public
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

Public measured around 1 inch of snow near Jasper.

Winter Storm, Union

When
January 3, 1:00 AM EST to 6:00 AM EST
Where
Union forecast zone
Reported by
Public
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

Measured 2.5 inches of snow at Track Rock.

Winter Weather, Fannin

When
January 3, 1:00 AM EST to 6:00 AM EST
Where
Fannin forecast zone
Reported by
Public
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

Public measured around 1.5 inches of snow near Mineral Bluff.

Winter Weather, Towns

When
January 3, 1:00 AM EST to 6:00 AM EST
Where
Towns forecast zone
Reported by
Public
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

Public measured around 1.5 inches of snow near Hiawassee.

Strong Wind, Rockdale

When
January 3, 2:45 AM EST
Where
Rockdale forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.654, -84.027 (the zone’s center; the record gives no point)

Over 40 reports of downed trees and powerlines across the county due to strong gradient winds on the backside of a cold front.

Strong Wind, Clayton

When
January 3, 3:20 AM EST
Where
Clayton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.542, -84.358 (the zone’s center; the record gives no point)

Tree fell on a vehicle near the intersection of Emerald Drive and Camp Avenue due to strong post-frontal winds. One person injured.

Strong Wind, Cherokee

When
January 3, 3:30 AM EST
Where
Cherokee forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Multiple trees down across the Lake Arrowhead community. Power poles and lines damaged and at least one house sustained damage from a fallen tree. No injuries.

Strong Wind, Walton

When
January 3, 3:30 AM EST
Where
Walton forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

Over 40 reports of downed trees and powerlines were reported across the county due to strong post-frontal winds. Several reports of structural and vehicle damage due to the downed trees. No reported injuries.

Strong Wind, Chattooga

When
January 3, 3:50 AM EST
Where
Chattooga forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

Multiple trees down on the 4000 block of Hwy 337 in Menlo.

Strong Wind, Gilmer

When
January 3, 5:00 AM EST
Where
Gilmer forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

Numerous trees down across the county due to strong post-frontal winds and saturated soils from recent rainfall.

Strong Wind, White

When
January 3, 5:00 AM EST
Where
White forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

Numerous trees down across the county due to strong post-frontal winds and saturated soils from recent rainfall.

Strong Wind, Douglas

When
January 3, 5:00 AM EST
Where
Douglas forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

Multiple reports of trees and powerlines down across the county due to strong post-frontal winds and saturated soils from recent rainfall.

Strong Wind, De Kalb

When
January 3, 5:40 AM EST
Where
De Kalb forecast zone
Measured
40 kt (46 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

Strong post-frontal winds combined with saturated grounds brought down a large tree on a home, killing one person.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, De Kalb2022-01-03Permanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyThe tornado archive for Georgia, 2022Warnings in Georgia, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006022, 1006023, 1006024, 1006025, 1006026, 1006027, 1006028, 1006029, 1006016, 1006030, 1006031, 1006032, 1006033, 1006019, 1010053, 1010050, 1010051, 1010052, 1010059, 1010060, 1010058, 1010061, 1010055, 1010056, 1010057, 1010062, 1010054.